MAUDE Adverse Event Report: STRYKER GMBH IMPACTOR ASSEMBLY OMEGA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH IMPACTOR ASSEMBLY OMEGA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 704001
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event that impactor assembly omega was alleged of issue ¿instrument - breakage during implantation¿ could be confirmed with the pictures provided.Device inspection revealed the following: the received picture depicts that the impactor assembly omega was snapped around the proximal region.The breakage has happened in the impactor head.This is a classic case of breakage when external excessive forces are applied, and this could be confirmed with the additional information provided by rep.That the impactor was used for around maybe 15 hits.The damaged part indicated towards high impact forces being applied on the impactor.Note that this is a device where consistent high forces are being applied due to which there are chances of breakage of the device.It cannot be excluded that normal material wear also contributed to the failure over the years of usage.Material inspection: the raw material certificates from the supplier were reviewed.They correspond to the material defined on the drawing and to the internal material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is user related.The breakage of the impactor happened due to intense hammering during use and this could be confirmed with the additional information provided by rep.That the impactor was used for around maybe 15 hits.The op-tech instructs the user that: ¿note: use gentle hammering only ¿ otherwise the impactor may be destroyed.¿ if any additional information is provided, the investigation will be reassessed.Device discarded.
 
Event or Problem Description
As reported: "the end of the omega lag screw stripped on insertion and in the same case, the plate impactor snapped.Plate impactor snapped during use.No replacement was available, a bristow wedged in the notch was used in place." additionally reported: "a larger incision was needed.The procedure took longer to replace the lag screw.15min surgical delay.Improvisation was needed to seat the plate on the bone.A bristow wedged in the notch was used in place." "the larger incision was made due to the screw stripping first trying to ¿helicopter¿ the screw around using the plate and barrel.A larger incision was also needed because it was more difficult to seat the plate through the tissue without the impactor.".

Brand Name
IMPACTOR ASSEMBLY OMEGA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key10135894
Report Number0008031020-2020-01563
Device Sequence Number3184637
Product Code LXH
UDI-Device Identifier04546540113078
UDI-Public04546540113078
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number704001
Device Catalogue Number704001
Device Lot Number02519L
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/13/2020
Initial Report FDA Received Date06/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR